ASK THE GP: Will I be on blood thinners for life?
I got anemia after I prescribed the blood-thinning apixaban for atrial fibrillation and my stools went black. But I was afraid that if I stopped the tablets, I would have a stroke.
I was then diagnosed with a narrowing of blood vessels and advised that I may need surgery to reduce my chance of having a heart attack. But that may mean that I have to be on blood thinners for the rest of my life – given my record, I'm a loss of what to do.
Carol Crosbie, Huntingdon, Cambridgeshire.
I have a lot of sympathy for your predicament: you have not only had a series of troubling diagnoses, but the recommended treatments ensure that you are stuck between a rock and a hard place.
Atrial fibrillation, the most common form of irregular heartbeat, increases the risk of bleeding into the heart, which can cause clots. These can then travel to the brain, where they can cause a stroke or cause a heart attack (with a clot blocking the flow of blood to the heart muscle).
Apixaban (brand name Eliquis) is one of the various new anticoagulants that are prescribed to reduce this risk by diluting the blood. The others are rivaroxaban (brand name Xarelto), dabigatran (Pradaxa) and edoxaban (Lixiana).
Although blood thinners are very effective at reducing the risk of stroke, they have – just like warfarin, the medicine that is traditionally given – the risk of bleeding.
Although these drugs are very effective in reducing the risk of stroke, they have – just like warfarin, the medicine that is traditionally given – the risk of bleeding, such as that in your digestive tract, making your stools go black.
From your longer letter it seemed that while your stools returned to normal, a slight bleeding persisted, causing fainting and shortness of breath to eventually be diagnosed as anemia.
While examining your shortness of breath, a CT scan of your lungs revealed that you have calcification or narrowing of the coronary artery.
This accumulation of calcium in the arteries of the heart is a sign that they are narrowed and blocked by fatty deposits, thereby increasing the risk of a heart attack from a blood clot.
So basically you have two conditions that increase the risk of blood clots – atrial fibrillation and narrowed blood vessels.
This is a complex picture and it is important to rank the priorities of your medical care.
The operation you mention is known as angioplasty: it is a common operation where a small balloon is inserted to push away the fat deposits, followed by stents (metal tubes) to prop up the arteries. But you must continue at a certain level of anticoagulation to protect against blood clots that can lead to a stroke or a heart attack because the procedure does not treat your atrial fibrillation.
Write to Dr. Scurr
To contact Dr. Scurr with a medical question, write to Good Health Daily Mail, 2 Derry Street, London W8 5TT or e-mail email@example.com – including contact information.
Dr. Scurr cannot enter into personal correspondence.
His answers cannot apply to individual cases and must be dealt with in a general context.
Always consult your own doctor with any health problems.
However, if stents are used, you may get so-called drug-eluting stents – these are stents that have the anticoagulation built-in so that it slowly seeps away in the following months – although clopidogrel and / or aspirin will also be prescribed to thin the blood.
These work differently from apixaban and should not have the same side effects, although both have a small risk of causing unwanted bleeding.
You could also ask whether a technique that uses sound waves to remove calcium from the arteries can be an alternative to angioplasty.
However, this is still very early and is only used in very unusual cases.
Your cardiologist will carefully balance the various factors and test results before deciding to continue with angioplasty. You will also use medication, including a cholesterol-lowering statin to protect your heart.
You can help by eating a fresh, natural, complete diet that avoids added sugar; if you are overweight, ask your doctor to refer you to a NHS dietician for expert help.
And make sure you have a modest daily exercise regime.
Please write to me again to let me know how you proceed.
BY THE WAY … just ask PATIENTS how they want to be called
A High Court judge recently made an excellent point when he asked to refer an elderly patient with dementia to court as & # 39; Mrs. & # 39 ;.
Mr. Justice Hayden said to lawyers, "I don't like the way hospitals treat elderly people by calling them by their first names."
The way we approach people really matters. It not only indicates respect – or lack thereof – it can also be the key to a patient relationship with those who treat them.
I remember the time my grandmother was in the hospital with a broken hip. When I was there, the nursing staff explained that they seemed rather deaf, because they often did not respond when they called her.
It was immediately clear when I was escorted to her bed that the staff called her Mabel. That was indeed her name, but for 90 years she was called May, which explained why her answers were rather patchy.
It is true that our culture has changed and, while the judge is being referred to as Mr Justice Hayden, as a reflection of the respect with which he should be treated, many of us have been called by our first names.
However, it is not enough for hospital staff to assume that this is their patient's wish. They must use the form of the address that their patient prefers, whether it is Mr, Mrs or Miss, followed by their last name, their first name or, as in my grandmother, a nickname.
We hear a great deal about the patient's right to dignity, and I am saddened that a Supreme Court judge has asked us to remind them that they are also entitled to this common but essential courtesy.